Minnesota, 2006Tornado and Hail in Minnesota, July 27, 2006
July 27, 2006 · NWS MPX · 3 events in 1 county or zone
1 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 1:57 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 27, 1:57 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 PM CDT THU JUL 27 2006
.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SUNDAY
LOW LEVEL CONVERGENCE OVER WEST CENTRAL WI HAS MOVED EAST OF OUR
CWA...SO HAVE DELETED CONVECTION FROM THAT AREA FOR TONIGHT.
WIDELY SCATTERED CONVECTION MAY FIRE ALONG CONVERGENCE LINE TO OUR
NORTHWEST AND DRIFT INTO FAR NORTHWESTERN CWA OVERNIGHT. FRIDAY
FEATURES GOOD AGREEMENT BETWEEN THE MODEL SOLUTIONS WITH HOT
SOUTHWEST FLOW SWEEPING ACROSS THE CWA. HAVE USED THE WARMEST OF
THE MOS FOR MAXES FRIDAY...THAT BEING THE GFS MOS. THIS REACHES
EXCESSIVE HEAT WATCH CRITERIA FOR THE CORE OF THE METRO AREA WHERE
WATCH WAS ISSUED EARLIER.
NAMWRF MOVES BOUNDARY SOUTH OF OUR CWA SATURDAY...SETTING UP
SUBSTANTIAL COOLING AND ISENTROPIC LIFT ALG WITH ATTENDANT
CONVECTION. HAVE STUCK WITH PREVIOUS GRIDS...WHICH FOLLOWED THE
GFS...WHICH CONTINUES TO STALL OUT THE FRONT JUST NORTH OF THE TWIN
CITIES METRO. GOOD RUN TO RUN CONTINUITY IN THE GFS...BIAS OF
NAMWRF PUSHING THE FRONT TOO FAR SOUTH WITH PREVIOUS SYSTEM...AND
CORROBORATION OF THE GFS SOLN BY THE NGM ALL ENCOURAGED US TO
RETAIN THE PREVIOUS SOLUTION. CONVECTIVE DEBRIS COULD KEEP US
COOLER ON SATURDAY EVEN SOUTH OF THE FRONT THAN FRIDAY...ESSENTIALLY
HOT RATHER THAN VERY HOT. KEPT THE PRECIPITATION CHANCES AS IS
ACROSS NORTHERN CWA.
ON SUNDAY THE GFS AND NAMWRF CONVERGE SOLUTIONS ON HAVING THE FRONT
NORTH OF OUR CWA. SO...THE CERTAINTY OF THE HEAT ON SUNDAY INCREASES
DRAMATICALLY. ERGO...WE HAD NO PROBLEM RAISING THE MAXES TO THE
MAV...WARMEST OF THE MOS...SOLUTIONS. NOT CONVINCED THAT THE HIGH
GFS MOS DEWPOINTS WILL VERIFY SUNDAY...REGARDLESS...THE HEAT WATCH
LOOKS VERY GOOD FOR HENNEPIN AND RAMSEY COUNTIES...AND MAY WELL NEED
TO BE EXPANDED TO THE NON-URBAN CWA AS WE GET CLOSER TO THE EVENT
FOR SUNDAY AND BEYOND.
LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
THE BEGINNING OF THE PERIOD WILL BE DOMINATED BY A CONTINUATION OF
HOT WEATHER. THE 27/00Z MREF ENSEMBLE DATA INDICATES 850MB
NORMALIZED ANOMALIES OF +3 FOR MONDAY ACROSS CENTRAL MN AND PORTIONS
OF NW WI. SOME RELIEF LIKELY LATER IN THE FORECAST PERIOD AS A COOL
FRONT SAGS SOUTHWARD THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY.
PREVIOUS GRIDDED FORECAST HAS A GOOD HANDLE THE PRECIP TIMING AND
FEW CHANGES WERE MADE. MOST SIGNIFICANT CHANGES WERE TO RAISE THE
LOW/HIGH TEMPERATURES SUNDAY NIGHT AND MONDAY...ESPECIALLY ACROSS
THE TWIN CITIES METROPOLITAN AREA WITH 78/98 NOW FORECAST. STILL
EXPECT LOWER TO MIDDLE 90S OVER THE MUCH OF THE FA ON TUESDAY WITH
THE EXPECTATION THAT THE GFS IS LOWERING HEIGHTS TOO QUICKLY WHEN
COMPARED TO THE ECMWF.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR HENNEPIN-RAMSEY COUNTY(IES).
WI...NONE.
&&
RJN/RAHHazardous weather outlook, Jul 27, 2:44 AM CST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 AM CDT THU JUL 27 2006
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
344 AM CDT THU JUL 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
UNSEASONABLE HEAT AND HUMIDITY WILL RETURN TO THE AREA LATE THIS
WEEK AND OVER THE WEEKEND...WITH TEMPERATURES WARMING INTO THE MID
AND UPPER 90S. HEAT INDICES COULD REACH OR EXCEED TRIPLE
DIGITS FROM FRIDAY THROUGH EARLY NEXT WEEK...ESPECIALLY ACROSS
PORTIONS OF WESTERN AND CENTRAL MINNESOTA. AN EXCESSIVE HEAT WATCH
IS IN EFFECT FOR HENNEPIN AND RAMSEY COUNTIES FROM FRIDAY
AFTERNOON THROUGH SUNDAY NIGHT. SEE THE LATEST NON PRECIPITATION
STATEMENT FOR ADDITIONAL DETAILS.
IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS WILL BE POSSIBLE
OVER THE WEEKEND AND INTO EARLY NEXT WEEK...SOME OF WHICH COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS. AT THIS TIME...IT APPEARS
THAT NORTHERN PORTIONS OF THE AREA...AS WELL AS WEST CENTRAL
WISCONSIN...WILL BE MOST SUSCEPTIBLE TO THE SEVERE
THUNDERSTORMS...ALTHOUGH THE RISK EXTENDS TO ALL OF SOUTHERN AND
CENTRAL MINNESOTA AS WELL. ADDITIONAL DETAILS ON TIMING AND
LOCATION WILL BE AVAILABLE AS THE WEEKEND APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND AND
EARLY NEXT WEEK.
KAT
In the hours before
Special weather statement, Jul 27, 5:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT THU JUL 27 2006
MNZ054-056-280015-
CHIPPEWA-LAC QUI PARLE-
636 PM CDT THU JUL 27 2006
...SIGNIFICANT WEATHER ALERT FOR LAC QUI PARLE AND WESTERN CHIPPEWA
COUNTIES UNTIL 715 PM CDT...
AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF MADISON...OR 11 MILES SOUTHWEST
OF APPLETON...AND MOVING SOUTHEAST AT 15 MPH.
HAIL UP A HALF INCH...AND WINDS AROUND 45 TO 50 MPH ARE EXPECTED
WITH THIS STORM.
MTF
Event by event
1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Lac Qui Parle
- When
- July 27, 6:05 PM CST to 6:55 PM CST
- Where
- Lac Qui Parle County, 1 mi SE of Madison
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.017, -96.200
Some farmers around Dawson experienced large hail for 35 minutes, which decimated crops. The hail swath of golf ball size was about 2 miles wide, from just southeast of Madison, to the west side of Dawson, then to about 3 miles southeast of Dawson. From that point, one inch diameter hail continued to four miles west of Boyd.
Thunderstorm Wind, Lac Qui Parle
- When
- July 27, 6:25 PM CST to 6:32 PM CST
- Where
- Lac Qui Parle County, 3 mi NW of Dawson
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.967, -96.117
Rear flank downdraft adjacent to the tornado downed numerous large trees and caused minor building damage.
Tornado, Lac Qui Parle
- When
- July 27, 6:26 PM CST to 6:30 PM CST
- Where
- Lac Qui Parle County, 2 mi WNW of Dawson
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 33 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.950, -96.100
A grove of trees was damaged in the tornado's path, along with a few shingles and planks that were torn off a barn, including a small amount of siding ripped off a house. The tornado was accompanied by large hail, very heavy rain, and damaging rear flank downdraft wind.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 27 to 31, 20061 death · $361 million · 8 events
- Flash Flooding and Damaging Winds in Wisconsin, July 27, 20061 injured · $14 million · 61 kt wind · 17 events
- Heat in Texas, July 27, 20061 death · 1 event
- Lightning Strike in Louisiana, July 27, 20061 death · 1 event
- Flash Flooding and Flooding in Illinois, July 27, 2006$3.8 million · 55 kt wind · 23 events
- Flash Flooding in Pennsylvania, July 27 to 28, 2006$1.8 million · 2 events
- Tornadoes and Hail in Minnesota, July 27, 2006$82,000 · F1 · 33 events
- Lightning Strike in Florida, July 27, 2006$300,000 · 1 event
- Damaging Wind in Georgia, July 27, 2006$250,000 · 55 kt wind · 1 event
- Flash Flood in Arkansas, July 27, 2006$250,000 · 1 event
- Damaging Wind and Lightning Strike in Maryland, July 27, 20065 injured · $30,000 · 50 kt wind · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, July 27, 20067 injured · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520353, 5520352, 5520351.